Thunderstorm Wind, Monongalia
- When
- June 18, 1:56 PM EST
- Where
- Monongalia County, 1 mi N of Dellslow
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.610, -79.900
Tress down along Brookhaven road.
orographic effects, and a minefield of outflow boundaries from the previous days storms resulted in scattered strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Despite an amplifying strong eastern CONUS the ridge...orographic effects, and a minefield of outflow boundaries from the previous days storms resulted in scattered strong to severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 1:45 PM EST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
245 PM EDT Tue Jun 18 2024
.SYNOPSIS...
A dangerous heat wave will impact the region this week. A Heat
Advisory and Excessive Heat Warning are in effect through Friday.
This event is highly unusual for our region and could be worse
than the 1994 heat wave.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:
- Excessive Heat Warning was issued for the urban areas of
western PA; Heat Advisory continues elsewhere.
- Heat index values could range from 100F to 110F.
- Isolated to scattered downbursts are possible once again this
afternoon.
- Isolated flash flooding may occur with slow training storms.
-------------------------------------------------------------------
2PM Update:
The Heat Advisory for the Pittsburgh metro region have been
upgraded to an Excessive Heat Warning due to urban heating
impacts and prolonged period of historic heat. This event may be
comparable to the 1994 heat wave or worse and needs to be taken
seriously.
Previous Discussion:
The ridge will continue to amplify today, with surface high
pressure centered off the east coast. Rising heights aloft
should boost temperatures to range between the mid-90s to
upper-90s. Isolated thunderstorms may disturb the heat process.
However, due to the potential of downbursts today, the impacts
may be considered worse due to potential power outages.
Despite strong subsidence from the ridge, orographic effect,
and a minefield of outflow boundaries from Monday's storms,
isolated to scattered thunderstorms are likely again today.
Rapid destabilization resulting from strong surface heating
along with weak shear will favor downbursts once again, with
potential for severe winds. The Storm Prediction Center (SPC)
continues to highlighted much of the region in a Marginal (1/5)
risk. Along with strong winds, PWAT values are abnormally high
(PIT 12Z sounding measured 1.80", while the climatological
average suggests values of 1.12") and with weak flow flash
flooding could be problematic.
Given the unknowns of initiation and complexity of the outflow
boundaries currently lying across the area, location and
coverage of storms is difficult to pinpoint. Best timing once
again appears to be in the mid/late afternoon, with storms
quickly diminishing in the evening hours.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
KEY MESSAGES:
- Heat continues to build with probabilities pointing to
Thursday and Friday being the hottest days of the week.
- Chances for afternoon convection decreases.
-------------------------------------------------------------------
The ridge becomes centered over the region by Wednesday, with
ensembles continuing to show heights of 597-599dm. With surface
high pressure centered a little farther west, the threat for
convection will be decreased Wednesday afternoon, through
ensembles do indicate low-end probabilities mainly north and
west of Pittsburgh. For this reason, did introduce low-end PoPs
primarily across the I-80 corridor for Wednesday afternoon.
Probabilities for storms look even lower on Thursday and Friday
afternoons, but remain non-zero. Focus again would likely be
north of Pittsburgh.
With similar conditions, temperatures on Wednesday look to be
similar to Tuesday. Probabilities for high temperatures > 95
both Thursday and Friday are the highest of the week, though the
ridge will begin to break down on Friday. The higher
probabilities are also more widespread Thursday and Friday, with
much of the area in the 50-85% range both days.
Elevated high temperatures and dewpoints will keep heat indices
at and above 100 through the period. Low temperatures will also
remain elevated with the probability > 70 around 50-80% both
nights.
Considering heat effects will be cumulative, late week looks
particularly dangerous. The early season event, and temperatures
increasing slightly each day, will compound any existing heat
issues.
Potential impacts include heightened heat-related illnesses and
power grid issues with increased demand. It is strongly
encouraged to know where cooling shelters are located and stay
hydrated. There may be little relief at night. Make a list of
friends and family to check on and help them prepare.
Prolonged exposure to excessive heat was the primary cause of
weather-related fatalities in 2023.
Please see the Climate section below for more numerical details on
the kinds of records that may be in jeopardy.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:
- Hot temperatures continue into the weekend, but the heat wave
will begin to break.
- Cooler temperatures are possible, at least temporarily by
early next week.
-------------------------------------------------------------------
The upper level ridge will break down this weekend and become
suppressed well to the south as an upper trough crosses the
Great Lakes. However, ensembles indicate this is unlikely to
have a significant impact on Saturday's temperatures, with hot
weather continuing into the first half of the weekend.
Ensembles show good agreement on the upper trough crossing into
the Great Lakes by Sunday, which should finally bring relief
from the heat and an increase in rain probabilities. At present,
Sunday's temperatures still appear well above average, but much
more tolerable than prior days. Post frontal cold advection on
Monday may finally drop temperatures back to a semblance of
normal, at least temporarily.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Any impacts to terminals today will be solely due to
thunderstorms. Convection is expected initiate mid afternoon and
persist into the late afternoon and evening. With a pulse
convective mode, outflows boundaries will be the biggest
concern. Opted to maintain VCTS to all terminals today to
account for the uncertainty in location ands timing. Once again,
conditions due to fog overnight will be dependent on location
of convection. Expect light and variable winds through the day
with the exception of thunderstorms.
.Outlook...
High probability for VFR and dry weather through the week as
strong ridging develops aloft.
The only variance may come with isolated afternoon convection
on Wednesday, but upper ridging should suppress coverage and
potential initiation.
&&
.CLIMATE...
The area has the potential to break various heat-related
records.
There is low probability that climate sites approach the
highest temperatures recorded in the 21st century:
Pittsburgh, PA: 98F (7/7/2012)
Wheeling, WV: 98F (7/7/2012)
Morgantown, WV: 101F (7/7/2012)
New Philadelphia, OH: 101F (7/7/2012)
Zanesville, OH: 101F (7/7/2012)
DuBois, PA: 101F (7/22/2011)
There is a modest probability many June all-time temperature
records may be at stake:
Pittsburgh, PA: 98F (1988)
Wheeling, WV: 100F (1933)
Morgantown, WV: 99F (1893)
New Philadelphia, OH: 99F (1988)
Zanesville, OH: 101F (1988,1934)
DuBois, PA: 92F (1969)
Daily high maximum (left) and high minimum (right) temperature
records are at stake for:
Tuesday, June 18th
Pittsburgh, PA: 97F (1994) 73F (1905)
Wheeling, WV: 95F (1944) 71F (2018)
Morgantown, WV: 95F (1994) 70F (2018)
New Philadelphia, OH: 95F (1994) 72F (2017)
Zanesville, OH: 99F (1944) 73F (1944)
DuBois, PA: 89F (2018) 69F (2018)
Wednesday, June 19th
Pittsburgh, PA: 97F (1994) 74F (1905)
Wheeling, WV: 95F (1933) 70F (2021)
Morgantown, WV: 94F (1994) 72F (2018)
New Philadelphia, OH: 92F (1994) 70F (2018)
Zanesville, OH: 94F (1994) 75F (1897)
DuBois, PA: 87F (2001) 66F (1975)
Thursday, June 20th
Pittsburgh, PA: 95F (1994) 78F (1924)
Wheeling, WV: 97F (1933) 70F (1924)
Morgantown, WV: 99F (1893) 75F (1924)
New Philadelphia, OH: 95F (1994) 71F (2009)
Zanesville, OH: 98F (1934) 75F (1924)
DuBois, PA: 89F (1991) 66F (1996)
Friday, June 21st
Pittsburgh, PA: 95F (1933) 73F (1934)
Wheeling, WV: 99F (1933) 69F (2016)
Morgantown, WV: 95F (1953) 72F (1988)
New Philadelphia, OH: 94F (1994) 72F (2016)
Zanesville, OH: 97F (1988) 72F (1997)
DuBois, PA: 89F (1991) 68F (1988)
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Friday for PAZ007>009-013-015-016-
022-031-074-076>078.
Excessive Heat Warning until 8 PM EDT Friday for PAZ014-020-
021-029-073-075.
OH...Heat Advisory until 8 PM EDT Friday for OHZ039>041-048>050-
057>059-068-069.
WV...Heat Advisory until 8 PM EDT Friday for WVZ001>004-012-021-
509>511.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Rackley/22
LONG TERM...Rackley/34
AVIATION...Shallenberger
CLIMATE...HefferanHazardous Weather Outlook National Weather Service Pittsburgh PA 1241 PM EDT Tue Jun 18 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-022-031- 074-076>078-WVZ001>004-012-021-509>511-191645- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Clarion-Jefferson PA-Armstrong-Greene- Higher Elevations of Westmoreland-Higher Elevations of Fayette- Indiana-Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- 1241 PM EDT Tue Jun 18 2024 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ512>514-191645- Eastern Preston-Western Tucker-Eastern Tucker- 1241 PM EDT Tue Jun 18 2024 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ014-020-021-029-073-075-191645- Butler-Beaver-Allegheny-Washington-Westmoreland-Fayette- 1241 PM EDT Tue Jun 18 2024 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for southwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Hefferan
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
122 PM EDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Extreme Heat Beaver Falls Airport 40.77N 80.40W
06/18/2024 M103 F Beaver PA AWOS
Apparent Temperature.
&&
CravenSpecial Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT Tue Jun 18 2024
PAZ007-013-181800-
Lawrence PA-Mercer PA-
123 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MERCER AND
NORTHWESTERN LAWRENCE COUNTIES THROUGH 200 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or near Sharon. This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hermitage, Sharon, Sharpsville, Farrell, New Bedford, West Middlesex,
Clark, and Wheatland.
This includes the following highways...
Interstate 80 in Pennsylvania between mile markers 0 and 7.
Interstate 376 in Pennsylvania between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4128 8037 4119 8037 4107 8051 4107 8052
4132 8052 4133 8051
TIME...MOT...LOC 1722Z 127DEG 0KT 4116 8052
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HefferanPreliminary Local Storm Report
National Weather Service Pittsburgh PA
125 PM EDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Extreme Heat New Castle 40.98N 80.30W
06/18/2024 M108 F Lawrence PA Mesonet
Apparent Temperature.
1230 PM Extreme Heat Indiana 40.58N 79.22W
06/18/2024 M107 F Indiana PA Mesonet
Heat Index.
1235 PM Extreme Heat Lisbon 40.75N 80.70W
06/18/2024 M107 F Columbiana OH Mesonet
Heat Index.
1230 PM Extreme Heat Imperial 40.44N 80.22W
06/18/2024 M105 F Allegheny PA Mesonet
Heat Index.
1230 PM Extreme Heat West Sunbury 41.06N 79.90W
06/18/2024 M105 F Butler PA Mesonet
Heat Index.
1235 PM Extreme Heat New Philadelphia 40.48N 81.48W
06/18/2024 M105 F Tuscarawas OH Mesonet
Heat Index.
1235 PM Extreme Heat Triadelphia 40.10N 80.60W
06/18/2024 M105 F Ohio WV Mesonet
Heat Index.
1240 PM Extreme Heat Irwin 40.34N 79.70W
06/18/2024 M105 F Westmoreland PA Mesonet
Apparent Temperature.
1247 PM Extreme Heat Karns City 40.99N 79.73W
06/18/2024 M105 F Butler PA Mesonet
Apparent Temperature.
1255 PM Extreme Heat Aliquippa 40.59N 80.26W
06/18/2024 M105 F Beaver PA Mesonet
Apparent Temperature.
1258 PM Extreme Heat Waynesburg 39.94N 80.23W
06/18/2024 M103 F Greene PA Mesonet
Apparent Temperature.
1229 PM Extreme Heat Freeport 40.73N 79.64W
06/18/2024 M102 F Armstrong PA Mesonet
Heat Index.
1232 PM Extreme Heat Merrell Ridge 39.61N 81.17W
06/18/2024 M102 F Monroe OH Mesonet
Apparent Temperature.
1235 PM Extreme Heat Polk 41.36N 79.98W
06/18/2024 M101 F Venango PA Mesonet
Heat Index.
1239 PM Extreme Heat Burton 39.66N 80.38W
06/18/2024 M101 F Monongalia WV Mesonet
Apparent Temperature.
&&
CravenPreliminary Local Storm Report
National Weather Service Pittsburgh PA
143 PM EDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Extreme Heat Cambridge Airport 39.98N 81.58W
06/18/2024 M101 F Guernsey OH AWOS
Heat Index.
&&
CravenSpecial Weather Statement
National Weather Service Pittsburgh PA
148 PM EDT Tue Jun 18 2024
PAZ008-014-015-022-181815-
Armstrong PA-Butler PA-Clarion PA-Venango PA-
148 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL VENANGO...
NORTHEASTERN BUTLER...NORTHWESTERN ARMSTRONG AND WEST CENTRAL CLARION
COUNTIES THROUGH 215 PM EDT...
At 148 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Knox, moving west at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Emlenton, Clintonville, St. Petersburg, Eau Claire, Kennerdell,
Foxburg, Cherry Valley, and Cranberry Township.
This includes Interstate 80 in Pennsylvania between mile markers 34
and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 7955 4112 7966 4115 7990 4136 7986
TIME...MOT...LOC 1748Z 098DEG 7KT 4123 7975
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HefferanSpecial Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT Tue Jun 18 2024
OHZ039-040-049-181900-
Tuscarawas OH-Harrison OH-Carroll OH-
233 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HARRISON...SOUTHWESTERN
CARROLL AND EAST CENTRAL TUSCARAWAS COUNTIES THROUGH 300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cadiz, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carrollton, Dennison, Scio, Jewett, Bowerston, Sherrodsville,
Leesville, Deersville, Leesville Lake Park, and Tappan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4036 8096 4028 8115 4044 8136 4059 8109
TIME...MOT...LOC 1833Z 146DEG 8KT 4038 8113
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CLThe Pittsburgh radar (KPBZ), 106 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
7 thunderstorm wind. Local standard time, as filed.
Tress down along Brookhaven road.
Wires down along Eljadid street.
Wires down on Earl L Core road near the county school's administrative office.
Trees down at intersection of Richwood avenue and Fortney street.
Multiple trees down along River road.
Trees down along Ohio avenue.
Trees and lines down along Alley Addition street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197763, 1197765, 1197766, 1197767, 1197768, 1197769, 1197770.